Texas, 2022High Wind in Texas, January 8, 2022
January 8, 2022 · NWS MAF · 2 events in 2 counties and zones
A digging shortwave trough moved across the Southern Great Plains bringing westerly high winds to the Guadalupe and Delaware Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A digging shortwave trough moved across the Southern Great Plains bringing westerly high winds to the Guadalupe and Delaware Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 8, 5:07 AM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Jan 8, 5:07 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
507 AM CST Sat Jan 8 2022
...New AVIATION...
See 12z aviation discussion below.
.AVIATION...
(12Z TAFS)
Issued at 501 AM CST Sat Jan 8 2022
VFR conditions are expected for the next 24 hours. Light southerly
winds will strengthen out of the southwest to west this afternoon
before weakening this evening. Winds will transition out of the
north beginning around 09z to 12z Sunday.
&&
.SHORT TERM...
(Today through Sunday afternoon)
Issued at 328 AM CST Sat Jan 8 2022
An upper level trough is over the western part of the country with
West Texas and Southeast New Mexico under west to southwest upper
winds. This upper trough will progress eastward today. Surface winds
across West Texas and Southeast New Mexico will strengthen out of
the west this afternoon in response to the approaching upper trough.
High winds are expected this afternoon in the Guadalupe and Delaware
Mountains so the High Wind Watch has been upgraded to a High Wind
Warning. Temperatures this afternoon will warm up into the 70s
across most of the area aided by gusty downslope winds. A cold front
will push into the area tonight/Sunday morning as the upper trough
continues moving eastward. Temperatures tonight will range from the
upper 20s/lower 30s across northern Lea County to near 50 degrees
along the Rio Grande. Northerly surface winds will continue during
the day on Sunday as colder air moves into the area. High
temperatures on Sunday are expected to range from the upper 40s
across northern Lea County to the 70s along the Rio Grande. No
precipitation is expected in the short term.
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 328 AM CST Sat Jan 8 2022
On Sunday night a shortwave trough will be tracking across the
Panhandle as an upper ridge grows over the western states. This
ridge builds over the region Monday as a trough along the West Coast
develops a cut off low off Srn CA. This low will wobble around Baja
Tuesday and Wednesday before lifting NE Thursday. On Friday the
remains of this low roll over the top of a weak ridge extending
across TX. By next Saturday a new low will have formed over CA.
Will have post frontal conditions Sunday night... it will be chilly
Monday morning with lows mainly in the 20s and 30s with some 40s
along the Rio Grande. Monday will start with a N wind that veers
around to the E during the day... S wind returns by Tuesday as
Leeside trough develops. Highs Monday through Wednesday mainly in
the 50s... expect to see 60s returning again Thursday and Friday.
Next front blows through Friday night will be cooler again for the
weekend.
Have rain in the forecast starting Tuesday night and continuing into
Thursday as a cut off low will be to our west. Not expecting much
but any would be helpful.
&&
.FIRE WEATHER...
Issued at 328 AM CST Sat Jan 8 2022
Today will be about 15 degrees warmer than normal and will have
increasing wind across the west. Highest wind will be in the
Guadalupe Mountains and a High Wind Warning is in effect this
afternoon. Lowest RH will be across the Trans Pecos down to the
Big Bend. The result of this is the windier areas not matching up
with the dryer areas. Went ahead and issued a Fire Danger
Statement for the Guadalupe and Davis Mountains as well as Eddy,
Eastern Culberson, and Reeves for elevated fire wx conditions.
A cold front will blow through the region tonight with lower fire
wx concerns the next few days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 75 38 52 25 / 0 0 0 0
Carlsbad 72 39 55 25 / 0 0 0 0
Dryden 73 44 65 35 / 0 0 0 0
Fort Stockton 78 43 58 30 / 0 0 0 0
Guadalupe Pass 62 41 49 26 / 0 0 0 0
Hobbs 70 35 51 23 / 0 0 0 0
Marfa 70 36 59 25 / 0 0 0 0
Midland Intl Airport 73 40 53 26 / 0 0 0 0
Odessa 73 41 53 27 / 0 0 0 0
Wink 75 38 56 26 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 11 AM CST /10 AM MST/ this morning to 7
PM CST /6 PM MST/ this evening for Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains.
NM...High Wind Warning from 10 AM this morning to 6 PM MST this
evening for Guadalupe Mountains of Eddy County.
&&
SHORT TERM...80
LONG TERM....72
AVIATION...80Hazardous weather outlook, Jan 8, 3:46 AM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
346 AM CST Sat Jan 8 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-091000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
346 AM CST Sat Jan 8 2022 /246 AM MST Sat Jan 8 2022/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
High Wind Warning this afternoon for the Guadalupe Mountains.
Elevated fire weather conditions this afternoon for the Guadalupe
and Davis Mountains as well as the adjacent plains.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- January 8, 6:38 AM CST to 3:38 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- January 8, 7:55 AM CST to 3:24 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, January 8, 20224 deaths · 1 injured · $75,000 · 2 events
- Tornadoes and Flash Flooding in Texas, January 8 to 9, 2022$910,000 · EF1 · 13 events
- Winter Weather in Illinois, January 8 to 9, 202222 events
- Blizzard in North Dakota, January 8, 202210 events
- Extreme Cold in North Dakota, January 8 to 9, 20228 events
- Dense Fog in California, January 8 to 9, 20228 events
- Winter Weather in Colorado, January 8, 20226 events
- Winter Weather in Indiana, January 8 to 9, 20225 events
- Flash Flooding and Hail in Texas, January 8 to 9, 20221.5 in hail · 5 events
- Winter Weather in Wisconsin, January 8, 20224 events
- High Wind in Wyoming, January 8, 202264 kt wind · 3 events
- High Wind in New Mexico, January 8, 202254 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005265, 1005268.